Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 217, NWS Lincoln, IL

November 10, 1998Macon County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Nov 10, 1998, 5:16 AM CST for Macon County, Shelby County, Illinois. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 1998, 5:16 AM CST (11:16 UTC)
Expired
Nov 10, 1998, 6:00 AM CST
In force
44 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Macon County, IL, Shelby County, IL

What was reported inside it

TimeReportWhereRemark
Nov 10, 5:32 AM CSTThunderstorm Wind 50Macon, ILAs a line of thunderstorms moved through the area a 30 foot travel trailer was tipped over in Macon, injuring one person. The man sustained a dislocated hip. Then 4 miles east of Macon, a large tree was blown onto a house causing moderate damage. Also, two
Nov 10, 5:53 AM CSTThunderstorm WindFindlay, ILSeveral trees and numerous tree limbs were blown down throughout the county. In Findlay, a barn built in the 1800s collapsed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 1:15 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 561 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
561 m²/s²
0-3 km storm-relative helicity
703 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

211 
WUUS1 KSPI 101118 RRA
SVRSPI
ILC039-113-115-173-101200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
516 AM CST TUE NOV 10 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DE WITT COUNTY IN CENTRAL ILLINOIS
  MACON COUNTY IN CENTRAL ILLINOIS
  MCLEAN COUNTY IN CENTRAL ILLINOIS
  SHELBY COUNTY IN CENTRAL ILLINOIS

* UNTIL 600 AM CST

* AT 513 AM CST... DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS EXTENDING FROM MORTON TO LINCOLN TO KINCAID... MOVING
  EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLOOMINGTON/NORMAL
  CLINTON
  WARRENSBURG
  BLUEMOUND
  DECATUR
  MOWEAQUA

DAMAGING WIND GUSTS OF 60 MPH OR HIGHER CAN BE EXPECTED. GET INSIDE
A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 8:40 PM CST, 8 hours 36 minutes earlier.

Area forecast discussion, Nov 9, 8:40 PM CST, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
840 PM CST MON NOV 9 1998

FCST PROBLEM FOR TONIGHT AND TUESDAY IS STRONG/DAMAGING GRADIENT
WINDS EXPECTED WITH INTENSE LOW PRESSURE IN THE PLAINS. THIS LOW
IS PROGD TO DEEPEN SIGNIFICANTLY AFTER MIDNIGHT WITH PRESS FALLS
OF GRTR THAN 1 MB PER HOUR AS IT TRACKS TO WRN LK SUPERIOR BY
TUE AFTN. THIS VERY TIGHT GRADIENT WILL RESULT IN RAPIDLY INCRSG
WINDS ACRS CENT IL LATE TONIGHT AND DURING THE DAY TUESDAY.

TWO MAJOR CONCERNS WITH THE AFOREMENTIONED SCENARIO. FIRST...
SHOWERS AND THUNDERSTORMS XPCTD TO DEVELOP AHEAD OF THE ADVANCING
CDFNT WILL BE MOVG RAPIDLY WITH 850MB WINDS PROGD TO BE GRTR
THAN 70 KNOTS. I FEEL THAT A MODERATE SHOWER...AND ESPECIALLY A
THUNDERSTORM...WILL BE CAPABLE OF TRANSFERING PLENTY OF MOMENTUM
TO THE SURFACE TO RESULT IN DAMAGING WINDS TOWARD THE EARLY MORN
HOURS.

SECOND AND BIGGEST CONCERN IS THE GRADIENT WINDS FORECAST FOR TUESDAY.
WITH THE MAGNITUDE OF THE INTENSE LOW PRESSURE SYSTEM I BELIEVE THAT
HIGH WIND WARNING CRITERIA (SUSTAINED WIND 40 MPH OR GRTR...OR GUSTS 58
MPH OR HIGHER) AND DAMAGING WINDS CAN BE EXPECTED FOR SEVERAL HOURS ON
TUESDAY IN CENT IL FROM MID-MORNING INTO EARLY AFTERNOON. FWC WIND
FORECASTS SUPPORT THIS NOTIION...INDICATING SUSTAINED WINDS OF 38-48
MPH ACRS ALL OF CENT/ERN IL LATE MORN-ERLY AFTN TUESDAY. CURRENT
PROFILER DATA IN THE LOWEST GATES JUST DOWNSTREAM OF A 992MB SFC LOW
IN THE SRN PLAINS ALREADY SHOW 40 KT WINDS...WITH FURTHER STRENGTHENING
XPCTD AS THE LOW DEEPENS.

AS A RESULT...WOULD LIKE TO GET THE WORD OUT ASAP INSTEAD OF WAITING
FOR 4AM ZONES. BELIEVE A WIND EVENT OF THIS MAGNITUDE SHOULD HAVE
PLENTY OF ADVANCE NOTICE. THUS...WILL BE UPGRADING WIND ADVISORY TO
A HIGH WIND WARNING FOR LATE TONIGHT AND ESPECIALLY ON TUESDAY.

COORD WITH CHI...STL AND DVN.

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 1:52 AM CSTTornado WarningILXMorgan, Scott38 min
Nov 10, 2:29 AM CSTSevere Thunderstorm WarningILXCass, Mason, Menard31 min
Nov 10, 3:24 AM CSTSevere Thunderstorm WarningILXCass, Morgan, Schuyler36 min
Nov 10, 3:24 AM CSTSevere Thunderstorm WarningILXScott36 min
Nov 10, 4:00 AM CSTSevere Thunderstorm WarningILXMorgan, Scott45 min
Nov 10, 4:00 AM CSTSevere Thunderstorm WarningILXCass, Fulton, Mason, Schuyler45 min
Nov 10, 4:34 AM CSTSevere Thunderstorm WarningILXMenard, Sangamon41 min
Nov 10, 4:34 AM CSTSevere Thunderstorm WarningILXMason, Tazewell41 min
Nov 10, 4:53 AM CSTSevere Thunderstorm WarningILXLogan52 min
Nov 10, 4:53 AM CSTSevere Thunderstorm WarningILXChristian52 min
Nov 10, 5:16 AM CSTSevere Thunderstorm WarningILXDeWitt, McLean44 min
Nov 10, 5:48 AM CSTSevere Thunderstorm WarningILXMoultrie, Piatt42 min
Nov 10, 6:04 AM CSTSevere Thunderstorm WarningILXColes, Douglas41 min
Nov 10, 6:04 AM CSTSevere Thunderstorm WarningILXChampaign41 min
Nov 10, 6:48 AM CSTSevere Thunderstorm WarningILXEdgar, Vermilion42 min
Nov 10, 7:08 AM CSTSevere Thunderstorm WarningILXCumberland, Jasper52 min
Nov 10, 7:28 AM CSTSevere Thunderstorm WarningILXClark, Edgar62 min
Nov 10, 7:28 AM CSTSevere Thunderstorm WarningILXCrawford62 min
Nov 10, 7:38 AM CSTSevere Thunderstorm WarningILXLawrence, Richland52 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.